Alert archive / Vermont / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 85, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 1, 2011, 5:14 PM EDT for Windsor County, Vermont. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2011, 5:14 PM EDT (21:14 UTC)
- Expired
- Aug 1, 2011, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
County Windsor County, VT
The radar
The Burlington radar (KCXX), 132 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
091
WUUS51 KBTV 012114
SVRBTV
VTC027-012200-
/O.NEW.KBTV.SV.W.0085.110801T2114Z-110801T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
514 PM EDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WINDSOR COUNTY IN SOUTHERN VERMONT...
* UNTIL 600 PM EDT.
* AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR CAMP
PLYMOUTH...MOVING EAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
READING...CAVENDISH...READING...WEST WINDSOR...PERKINSVILLE...
WILGUS STATE PARK...
THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.
&&
LAT...LON 4335 7280 4337 7279 4336 7276 4345 7272
4350 7278 4359 7277 4352 7239 4348 7237
4338 7241 4336 7238 4334 7240 4330 7239
4323 7244
TIME...MOT...LOC 2114Z 290DEG 7KT 4345 7262
$$
JMG2 follow-up statements
837
WWUS51 KBTV 012138
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
538 PM EDT MON AUG 1 2011
VTC027-012200-
/O.CON.KBTV.SV.W.0085.000000T0000Z-110801T2200Z/
WINDSOR VT-
538 PM EDT MON AUG 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN WINDSOR COUNTY...
AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR SOUTH
READING...MOVING EAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
DOWNERS...WEST WINDSOR...AMSDEN...WEATHERSFIELD CENTER...
THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.
LAT...LON 4332 7240 4328 7242 4338 7272 4355 7264
4350 7238 4348 7237 4338 7241 4336 7238
4334 7240
TIME...MOT...LOC 2137Z 290DEG 7KT 4343 7256
$$
JMG273
WWUS51 KBTV 012155
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
555 PM EDT MON AUG 1 2011
VTC027-012204-
/O.EXP.KBTV.SV.W.0085.000000T0000Z-110801T2200Z/
WINDSOR VT-
555 PM EDT MON AUG 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WINDSOR COUNTY WILL
EXPIRE AT 600 PM EDT...
THE STORM HAS WEAKENED...THEREFORE THE NATIONAL WEATHER SERVICE HAS
ALLOWED THE SEVERE THUNDERSTORM WARNING TO EXPIRE.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.
LAT...LON 4332 7240 4328 7242 4338 7272 4355 7264
4350 7238 4348 7237 4338 7241 4336 7238
4334 7240
TIME...MOT...LOC 2154Z 290DEG 7KT 4340 7253
$$
JMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:13 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 1, 4:13 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 413 PM EDT MON AUG 1 2011 .SYNOPSIS... A FRONTAL BOUNDARY WILL MOVE THROUGH THE NORTH COUNTRY TODAY...AND SLOWLY EXIT THE REGION BY TUESDAY MORNING. LOW PRESSURE ASSOCIATED WITH THIS FRONT WILL LINGER OVER EASTERN CANADA THROUGH TUESDAY NIGHT...THUS CONTINUING THE CHANCE FOR LIGHT PRECIPITATION. HIGH PRESSURE THEN OVER THE REGION FOR WEDNESDAY AND THURSDAY. THE NEXT CHANCE FOR PRECIPITATION WILL BE ENTERING INTO NEXT WEEKEND AS ANOTHER FRONT APPROACHES THE AREA. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AS OF 413 PM EDT MONDAY...COLD FRONT IS MOVING ACROSS THE NORTHERN ADIRONDACKS OF NEW YORK...WHICH IS EVIDENT IN WINDS SHIFTING TO WESTERLY AND A NOTICEABLE POST-FRONTAL DROP IN DEWPOINTS ACROSS FRANKLIN AND ST. LAWRENCE COUNTIES IN NEW YORK. AHEAD OF THE BOUNDARY STRONG INSTABILITY IS PRESENT WITH LAPS SURFACE CAPES OF 3000-4000 J/KG...BUT THUNDERSTORMS HAVE HAD A TOUGH TIME GETTING GOING WITH MEAGER SFC CONVERGENCE AND WEAK 0-6KM SHEAR. MORE ORGANIZED THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN QUEBEC WHERE SHEAR IS HIGHER. STILL HAVE KEPT IN SCHC/CHC THUNDERSTORMS WITH ENHANCED WORDING FOR SMALL HAIL AND GUSTY WINDS THROUGH TONIGHT FROM THE CHAMPLAIN VALLEY EASTWARD. DRIER CONDITIONS PREVAIL BEHIND THE FRONT AS UPPER TROUGH NOW OVER SOUTHERN QUEBEC APPROACHES THE CWA OVERNIGHT. GIVEN DRYING LOW-LEVELS AND SOME CLOUD COVER...HAVE OPTED TO LEAVE OUT PATCHY FOG IN THE FORECAST. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... AS OF 413 PM EDT MONDAY...REGION WILL STILL BE UNDER THE INFLUENCE OF UPPER TROUGH/LOW THROUGH THE PERIOD. THE TROUGH WILL BE MOVING EAST-SOUTHEASTWARD INTO THE CANADIAN MARITIMES...THOUGH IT APPEARS THAT AN EXTENSION OF THE UPPER LOW WILL REMAIN ACROSS CENTRAL AND EASTERN VERMONT. THUS HAVE KEPT IN CHC POPS ACROSS CENTRAL AND EASTERN VERMONT DURING THE DAYTIME HOURS ON TUESDAY AND WEDNESDAY...WITH SCHC POPS ACROSS THE CHAMPLAIN VALLEY OF NEW YORK AND VERMONT. ANY SHOWER ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET. H8 TEMPS DROP TO AROUND 10 TO 12 C WHICH SUPPORTS HIGHS IN THE 70S AND LOWS IN THE 50S...THOUGH LOWS WILL BE COOLER /IN THE 40S/ ACROSS THE HIGHER TERRAIN. ONE FLY IN THE OINTMENT ON WEDNESDAY WILL BE THE POTENTIAL FOR DECAYING MCS ACTIVITY TO MOVE ACROSS THE SOUTHERN CWA BASED ON GFS GUIDANCE...BUT WILL DEFER TO LATER FORECASTS ON THIS POTENTIAL. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 413 PM EDT MONDAY...THURSDAY APPEARS TO BE DRY AS UPPER- LEVEL RIDGING MOVES INTO THE REGION. H8 TEMPS RISE TO 14-16 C ON THURSDAY SUPPORTING HIGHS IN THE UPPER 70S TO LOWER 80S. UPPER RIDGE CRESTS ACROSS THE REGION FRIDAY...BUT THE NEXT UPPER TROUGH APPROACHES FROM THE GREAT LAKES LATER ON FRIDAY. TIMING SHORTWAVES THIS FAR OUT IN TIME CAN BE TRICKY...SO HAVE GONE AHEAD AND INTRODUCED SCHC POPS ACROSS MOST OF THE CWA FOR FRIDAY AFTN. H8 TEMPS INCREASE TO 16-18C ON FRIDAY. THIS TROUGH MOVES ACROSS THE REGION SATURDAY AND SUNDAY...AND WENT WITH CHC POPS FOR SATURDAY AND SUNDAY...WITH SCHC POPS FOR MONDAY AS UPPER TROUGH MOVES EAST. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... THROUGH 18Z TUESDAY...PRIMARILY VFR CONDITIONS WILL PERSIST THROUGH THE FORECAST PERIOD. AFTERNOON THUNDERSTORMS/SHOWERS WILL BE POSSIBLE BUT EXPECT MOST ACTIVITY TO OCCUR OVER CENTRAL AND EASTERN VERMONT AS A WEAK FRONTAL BOUNDARY PUSHES INTO THE REGION LATE IN THE AFTERNOON...MOST DYNAMIC FORCING APPEARS TO BE WELL NORTH IN CANADA. DRYING AIR AND A LACK OF SUFFICIENT TRIGGER MECHANISM HAS STUNTED CLOUD DEVELOPMENT IN NORTHERN NEW YORK. BY 01Z THE THREAT OF THUNDERSTORM ACTIVITY WILL HAVE PUSHED SOUTHEAST OUT OF FORECAST AREA. OVERNIGHT...BRIEFLY CLEARING SKIES DUE TO SUBSIDENCE BEHIND THE FRONT. POSSIBLE ISOLATED MVFR/IFR CONDITIONS AT SLK AND MPV DUE TO FOG/MIST AND STRATUS. BY 12Z WRAPPING MOISTURE WILL LIMIT FOG FORMATION AND SOME AREAS MAY SEE MVFR CEILINGS. SOUTHWEST WINDS 5 TO 15 KNOTS WILL SWITCH NORTHWESTERLY AND DECREASE TO 5 KNOTS OVERNIGHT. CONDITIONS WILL DESTABILIZE A BIT TUESDAY AFTERNOON AS TROUGHS PINWHEEL AROUND AN UPPER LOW IN EASTERN CANADA. EXPECT SHOWERS TO IMPACT NORTHERN NEW YORK AND VERMONT WITH POSSIBLE MVFR CEILINGS AND VISIBILITIES. WINDS WILL BE NORTHERLY 5 TO 10 KNOTS. OUTLOOK 18Z TUESDAY THROUGH SATURDAY... 18Z TUESDAY THROUGH 00Z THURSDAY...VFR WITH SCATTERED MVFR SHOWERS AND THUNDERSTORMS WITH UPPER LOW PASSAGE. 00Z THURSDAY THROUGH 18Z SATURDAY...MAINLY VFR CONDITIONS EXPECTED WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS AS ANOTHER SYSTEM APPROACHES THE REGION. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...LOCONTO/HANSON NEAR TERM...LOCONTO/HANSON SHORT TERM...LOCONTO/HANSON LONG TERM...LOCONTO/HANSON AVIATION...BOYD
Hazardous weather outlook, Aug 1, 4:09 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 409 AM EDT MON AUG 1 2011 NYZ026>031-034-035-087-VTZ001>012-016>019-020815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 409 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE NORTH COUNTRY...EAST OF THE SAINT LAWRENCE VALLEY...THROUGH TONIGHT. MAIN WEATHER THREATS WILL BE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 2:52 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
252 PM EDT MON AUG 1 2011
VTZ012-011915-
WINDSOR VT-
252 PM EDT MON AUG 1 2011
...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTH CENTRAL WINDSOR
COUNTY...
AT 248 PM EDT...A STRONG THUNDERSTORM WAS NEAR AMSDEN...MOVING EAST
AT 15 MPH.
THIS STORM MAY PRODUCE SMALL HAIL UP TO DIME SIZE AND VERY HEAVY
RAIN.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 8 I91...WEATHERSFIELD CENTER...WILGUS STATE PARK...ASCUTNEY...
LAT...LON 4332 7262 4350 7258 4348 7238 4340 7239
4337 7241 4336 7238 4334 7240 4330 7239
4329 7240
LAHIFFSpecial weather statement, Aug 1, 3:21 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT MON AUG 1 2011
VTZ011-012-019-012015-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
321 PM EDT MON AUG 1 2011
...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL RUTLAND AND
SOUTHERN WINDSOR COUNTIES...
AT 312 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST WALLINGFORD...
MOVING EAST AT 20 MPH.
THIS STORM IS PRODUCING DANGEROUS LIGHTNING...AND MAY PRODUCE SMALL
HAIL UP TO DIME SIZE AND HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PLYMOUTH...LUDLOW...TYSON...CAVENDISH...PROCTORSVILLE...BALTIMORE...
READING...DOWNERS...WEATHERSFIELD CENTER...EXIT 8 I91...WILGUS STATE
PARK...
LAT...LON 4339 7298 4357 7292 4350 7237 4340 7239
4337 7241 4335 7238 4334 7240 4330 7239
4327 7241 4325 7244
LAHIFFSpecial weather statement, Aug 1, 5:09 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 509 PM EDT MON AUG 1 2011 NYZ028-VTZ001-002-005-012200- EASTERN CLINTON NY-GRAND ISLE VT-WESTERN CHITTENDEN VT- WESTERN FRANKLIN VT- 509 PM EDT MON AUG 1 2011 ...A STRONG OUTFLOW BOUNDARY WILL PUSH SOUTH ACROSS THE NORTHERN LAKE CHAMPLAIN WATERS THROUGH 600 PM... AT 502 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORMS ACROSS SOUTHERN QUEBEC SOUTH OF MONTREAL. A STRONG OUTFLOW BOUNDARY WAS PUSHING SOUTH AND AWAY FROM THE STORMS AT 40 MPH. WHILE THE STORMS WILL LIKELY STAY NORTH OF THE INTERNATIONAL BORDER OVER THE NEXT HOUR...THE OUTFLOW BOUNDARY WILL LIKELY PUSH SOUTH INTO THE NORTHERN LAKE WATERS WITH WIND GUSTS TO 40 MPH POSSIBLE. THIS WILL LIKELY CREATE CHOPPY TO ROUGH WATER CONDITIONS NORTH OF A PLATTSBURGH TO SAINT ALBANS LINE THROUGH 6 PM AND BE POTENTIALLY HAZARDOUS TO SMALL CRAFT. BOATERS ON THE OPEN WATERS ACROSS THIS PORTION OF THE LAKE SHOULD BE AWARE THAT A SUDDEN WIND SHIFT TO THE NORTH IS LIKELY DURING THE NEXT HOUR WITH THE PASSAGE OF THIS OUTFLOW BOUNDARY. LAT...LON 4501 7305 4465 7319 4470 7347 4502 7341 JMG
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:52 PM EDT | Special Weather Statement | BTV | Windsor | 23 min |
| Aug 1, 3:21 PM EDT | Special Weather Statement | BTV | Windsor | 54 min |
| Aug 1, 5:09 PM EDT | Special Weather Statement | BTV | Grand Isle | 51 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.